PROMOTING ACCESS TO AFRICAN RESEARCH

Pan African Medical Journal

Log in or Register to get access to full text downloads.

Remember me or Register



Efavirenz poisoning in a 12 year old HIV negative African boy

R Nazziwa, M Sekadde, F Kanyike, E Wobudeya, N Nabukeera-Barungi

Abstract


Efavirenz is an oral antiretroviral drug in the class of non nucleoside reverse transcriptase inhibitors. Toxicity at therapeutic doses has been documented but there is scarcity of data on presentation and management of Efavirenz overdose. We describe a case of Efavirenz poisoning in a 12-year old HIV Negative African boy with a very unique presentation after ingesting 3 grams of Efavirenz as a single dose. The most prominent problems were burning sensation in the throat immediately after ingestion then visual impairment one hour later then tremors, screaming at night and motor deficits in lower limbs for 5 days before admission. His medical history, physical exam and investigations revealed no other cause of his presentation other than the EFV. Unfortunately, it was not possible to do EFV levels. He was given supportive treatment and 10 days later he was completely well.

Key words: Efavirenz, poisoning, intoxication, adverse reaction, HIV




AJOL African Journals Online